Maine, 2008Cold in Maine, January 20 to 21, 2008
January 20 to 21, 2008 · NWS CAR · 4 events in 4 counties and zones
Wind chills of 35 to 40 below zero occurred across northern Maine from the evening of the 20th through the early moring hours of the 21st before winds diminished.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind chills of 35 to 40 below zero occurred across northern Maine from the evening of the 20th through the early moring hours of the 21st before winds diminished.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 20, 5:37 PM EST, 23 minutes earlier.
Area forecast discussion, Jan 20, 5:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
537 PM EST SUN JAN 20 2008
.SYNOPSIS...
COLD HIGH PRESSURE WILL BUILD ALONG THE EAST COAST TONIGHT AND
MONDAY. THE HIGH WILL MOVE OFF THE COAST MONDAY NIGHT AS A WEAK
AREA OF LOW PRESSURE BEGINS TO APPROACH FROM THE GREAT LAKES. THE
LOW WILL TRACK TO OUR NORTH TUESDAY INTO TUESDAY NIGHT THEN
ANOTHER COLD HIGH PRESSURE SYSTEM WILL BUILD IN FROM THE WEST ON
WEDNESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
SEE MARINE SECTION BELOW.
CLEAR ACROSS MOST OF OUR REGION THIS AFTERNOON EXCEPT FOR
NORTHERN AND EASTERN AROOSTOOK COUNTY WHERE STREAMERS OFF THE ST
LAWRENCE CONTINUE TO MOVE FROM WEST TO EAST ACROSS THE COUNTY
WITH SCATTERED FLURRIES. WITH WESTERLY FLOW TO CONTINUE TONIGHT
SCATTERED FLURRIES POSSIBLE TONIGHT AND MONDAY. THE REMAINDER OF
THE REGION WILL REMAIN CLEAR AS ARCTIC HIGH PRESSURE RIDGE
CONTINUES TO BUILDS OVER THE STATE. MOS GUIDANCE AT 18Z 4 TO 5
DEGREES TOO WARM ESPECIALLY ACROSS NORTHERN AND CENTRAL LOCATIONS
SO WILL GO BELOW THE GUIDANCE TONIGHT. COMBINATION OF WINDS AND
SUB ZERO TEMPERATURES WILL CREATE WIND CHILL PROBLEMS FOR TONIGHT.
APPARENT TEMPERATURE GRIDS INDICATING ZONES 1-4 IN WARNING
CRITERIA (35 BELOW) WITH THE REMAINDER OF THE ZONES EXCEPT FOR THE
COAST TO BE IN ADVISORY CRITERIA WITH AT LEAST 20 BELOW WIND
CHILLS.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
TEMPERATURES WILL QUICKLY FALL BELOW ZERO UP NORTH AND DOWN TO
NEAR ZERO DOWNEAST EARLY MONDAY NIGHT AS HIGH PRESSURE BUILDS
TO OUR SOUTH. WARM ADVECTION HIGH CLOUDINESS WILL THEN SPREAD
IN FROM THE WEST AHEAD OF A WEAK LOW APPROACH FROM THE GREAT
LAKES REGION. THIS WILL BRING OVERCAST CONDITIONS EARLY TUESDAY
MORNING WITH LIGHT SNOW SPREADING ACROSS THE AREA FROM WEST TO
EAST DURING THE DAY ON TUESDAY. MODELS HAVE BEEN CONSISTENT IN
ADVERTISING LIGHT SNOW THROUGH THE DAY ON TUESDAY WITH AMOUNTS
LIKELY AVERAGING AROUND 2 INCHES ACROSS THE AREA. THE SNOW WILL
TAPER OFF TO SNOW SHOWERS TUESDAY EVENING AS THE LOW MOVES
AWAY. COLD ARCTIC AIR WILL BEGIN TO RETURN TO THE AREA FOLLOWING
THE LOW DURING THE DAY WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NOT TOO MUCH TO SPEAK OF DURING THE EXTENDED PERIOD. A SERIES OF
WEAK SYSTEMS STILL EXPECTED TO APPROACH THE AREA...THE FIRST
PASSING THROUGH LATE WEDS INTO THURS. A RIDGE OF HIGH PRESSURE
WILL BUILD IN BEHIND AND IMPROVE CONDITIONS FOR THE END OF THE
WEEK THROUGH EARLY SAT. OVERNIGHT TEMPS WEDS NIGHT THROUGH FRI
NIGHT WILL CONTINUE TO BE BELOW ZERO...BUT WILL FINALLY WARM TO
ABOVE ZERO VALUES ON SAT...WITH HIGHS IN THE 20S BY SUN. AS FAR AS
GRID WORK IS CONCERNED..LOADED GMOS AND MINOR TWEAKS WERE MADE
THROUGHOUT THE PERIOD.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS TONIGHT AND MONDAY. STREAMERS OFF THE ST LAWRENCE
MAY REDUCE CEILING AND VSBY TO IFR CONDITIONS AT KCAR AND KPQI FOR
BRIEF PERIODS. VFR CONDITIONS MONDAY NIGHT WILL GIVE WAY TO IFR
CONDITIONS IN LIGHT SNOW AND LOWER CEILINGS ON TUESDAY. AN
IMPROVEMENT TO MVFR EARLY TUESDAY EVENING THEN VFR LATER TUESDAY
NIGHT INTO WEDNESDAY IS EXPECTED AS THE SYSTEM MOVES OUT TO THE
EAST.
&&
.MARINE...
NEAR TERM: UPGRADED TO GLW AS LATEST TRENDS CONTINUE TO SHOW WINDS
GUSTING TO 35+ KTS AND THIS LOOKS TO KEEP GOING THROUGH TONIGHT.
COLD AIR ADVECTION WILL KEEP WINDS GUSTING ACROSS THE WATERS
THROUGH MONDAY. NCEP VESSEL ICING FORECAST INDICATES POSSIBLE
FREEZING SPRAY AFTER MIDNIGHT TONIGHT ENDING AROUND NOONTIME ON
MONDAY. USED A BLEND OF THE NAM12 AND GFS FOR WINDS AND WNAWAVE
FOR SEAS.
SHORT TERM: AN SCA WILL LIKELY BE NEEDED FOR SOUTHWEST WINDS AND
BUILDING SEAS ON TUESDAY...AND FOR SEAS TUESDAY NIGHT...AS LOW
PRESSURE SLIDES ACROSS THE NORTH.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING UNTIL 12 PM EST MONDAY FOR MEZ001>004.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST MONDAY
FOR MEZ011-015>017-031-032.
WIND CHILL ADVISORY UNTIL 12 PM EST MONDAY FOR MEZ005-006-010.
MARINE...GALE WARNING UNTIL 7 AM EST MONDAY FOR ANZ050>052.
&&
NEAR TERM...FOSTER/HEWITT
SHORT TERM...BLOOMER
LONG TERM...ALLEGRETTO
AVIATION...FOSTER/HEWITT
MARINE...FOSTER/HEWITT/BLOOMERHazardous weather outlook, Jan 20, 2:53 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
253 PM EST SUN JAN 20 2008
MEZ001>004-212000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
253 PM EST SUN JAN 20 2008
...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-015>017-031-032-212000-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
253 PM EST SUN JAN 20 2008
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ005-006-010-212000-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
253 PM EST SUN JAN 20 2008
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 12 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-212000-
COASTAL HANCOCK-COASTAL WASHINGTON-
253 PM EST SUN JAN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-212000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
253 PM EST SUN JAN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOSTER
Cold/Wind Chill, Northwest Aroostook
- When
- January 20, 6:00 PM EST to January 21, 3:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind chill values of 35 to 40 below zero occurred.
Cold/Wind Chill, Northeast Aroostook
- When
- January 20, 6:00 PM EST to January 21, 3:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind chill values of 35 to 40 below zero occurred.
Cold/Wind Chill, Northern Somerset
- When
- January 20, 6:00 PM EST to January 21, 3:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- ASOS
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Wind chill values of 35 to 40 below zero occurred.
Cold/Wind Chill, Northern Piscataquis
- When
- January 20, 6:00 PM EST to January 21, 3:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- ASOS
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Wind chill values of 35 to 40 below zero occurred.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, January 20 to 22, 20081 death · 13 events
- High Surf in Guam, January 20, 20081 death · 1 injured · 1 event
- Cold in North Carolina, January 20, 20081 death · 1 event
- Winter Weather in South Dakota, January 20 to 21, 200813 events
- Winter Weather in Iowa, January 20 to 21, 200811 events
- Winter Weather in Illinois, January 20 to 22, 200811 events
- Winter Storm and Heavy Snow in Utah, January 20 to 21, 20088 events
- Heavy Snow in Nebraska, January 20 to 21, 20083 events
- Winter Weather in Minnesota, January 20 to 21, 20083 events
- Marine Strong Wind in Gulf of Mexico, January 20, 2008$200 · 2 events
- Heavy Snow in Nebraska, January 20 to 21, 20082 events
- Winter Weather in Nebraska, January 20 to 21, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73779, 73780, 73781, 73782.